Minnesota, 2021

Extreme Cold in Minnesota, February 6 to 11, 2021

February 6 to 11, 2021 · NWS FGF · 15 events in 15 counties and zones

Repeated shots of bitterly cold arctic air penetrated through northwest MN. Minimum morning temperatures ranged from minus 15F to minus 30F with wind chills ranging from minus 40F to minus 55F.

Where it happened

Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

Repeated shots of bitterly cold arctic air penetrated through northwest MN. Minimum morning temperatures ranged from minus 15F to minus 30F with wind chills ranging from minus 40F to minus 55F. Daytime high temperatures remained well below zero in most locations.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Feb 6, 9:55 PM CST, 1 hour 5 minutes earlier.

Area forecast discussion, Feb 6, 9:55 PM CST, 1 hour 5 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
955 PM CST Sat Feb 6 2021

.UPDATE...
Issued at 954 PM CST Sat Feb 6 2021

No changes to the forecast. Skies clear attm and will be so most
of the night. Wind chills and temperatures on track as several
sights in NE ND/NW MN seeing actual temps colder than 20 below
with wind chills in the -40s.

UPDATE Issued at 700 PM CST Sat Feb 6 2021

Winds diminishing and the blowing snow streamers have dissipated.
Clear sky over the area and will remain so for most areas thru the
night. Exception will be some increase in thin high clouds into SW
fcst area overnight. Temperatures and wind chill impacts remain
the same.

&&

.SHORT TERM...(This evening through Sunday night)
Issued at 335 PM CST Sat Feb 6 2021

Dangerous wind chills continue through the short term period with
lingering impacts from blowing/drifting snow this afternoon ending
by this evening.

Large scale pattern continues to be dominated the strong Hudson Bay
low and north-northwest flow from the arctic. Cold air that remains
in place has limited his to the around or below -10 for much of our
CWA with stronger winds 15-25 mph keeping wind chills -30 to -45 mph
through this afternoon. These winds had also support blowing snow
mainly across the RRV of MN (still showing up on satellite), however
as BL winds have diminished stronger gusts have also backed off.
It's still hard to say how long blowing snow will continue, but most
visibilities have remains above 1 mile in MN with on a few web
cams/plow cams indicating patchy whiteout earlier when winds were
stronger. BL continue to relax this afternoon/evening as surface high
transitions east, and this continues through Sunday lowering chances
for additional drifting/blowing snow chances.

Regarding Wind Chill Warning/Advisory: Deep cold continues to advect
south with even colder temps tonight through Sunday night (lows -20s
likely maybe a few spots lower). Winds will be a bit lighter
(maybe even calm by Sunday morning), however due to the cold
nature of the air mass -40 to -50 wind chills are likely across
our north (where warning continues) and -25 to possibly -40 in the
area of our advisory. If winds remain a little higher (uncertain)
then we could see wind chill warning criteria further south. No
changes at this time to ongoing hazards.

.LONG TERM...(Monday through Saturday)
Issued at 335 PM CST Sat Feb 6 2021

Impacts during this period should solely be from frigid temperatures
and wind chills, and will last throughout the forecast period.

A prolonged Arctic intrusion will be our weather story for the
upcoming week, perhaps easing just a bit as we head into the
weekend. Ensembles are right on the money indicating a narrow spread
in the temperature solutions pegging 850 mb temps in the -27 to -32
C range. The upper low over the northern central Canadian provinces
will tend to retrograde a bit during the middle of the week, before
progressing to the east again late week.

All this will translate to an extended bout of below zero temps at
the sfc, likely to persist through early next weekend. Wind chills
(proxied by apparent temps when wind is light) will be within -25
and -40 C. even during the daylight hours, with the occasional dip
(with appreciable wind) to near 50 below over the northern forecast
area. Some hope of above zero temps looks to come later next weekend
as the 1000-500 mb thickness could actually ease over the 500
decameter barrier by that time.

The lone chance for any pcpn during the time frame could be at the
end of the period as the upper low threatens the ND/MN/CA border.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 549 PM CST Sat Feb 6 2021

Remaining areas of blowing snow around TVF will diminish quickly
after 00z as winds diminish. Some suspended snow crystals for a
while in NW MN this eve may create some lower ceiling reports on
AWOS, esp TVF...but overall clear sky tonight. High clouds
increase later tonight and clouds increase Sunday esp across SE ND
as increased high/mid level moisture moves in due to upper level
system dropping southeast to our west/south. NW winds 8 to 15 kts
thru the pd.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...Wind Chill Advisory until noon CST Tuesday for NDZ038-039-049-
     052-053.

     Wind Chill Warning until noon CST Tuesday for NDZ006>008-014>016-
     024-026>030-054.

MN...Wind Chill Advisory until noon CST Tuesday for MNZ003-024-
     027>032-040.

     Wind Chill Warning until noon CST Tuesday for MNZ001-002-004>009-
     013>017-022-023.

UPDATE...Riddle
SHORT TERM...DJR
LONG TERM...WJB
AVIATION...Riddle
Hazardous weather outlook, Feb 6, 5:57 AM CST, 17 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
557 AM CST Sat Feb 6 2021

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-071200-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-
Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
Western Walsh-
557 AM CST Sat Feb 6 2021

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

An Arctic air mass will bring 25 below to 50 below zero wind
chills.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Arctic air remains in place across the region, bringing 25 below
to 50 below zero wind chills through at least Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

15 extreme cold/wind chill. Local standard time, as filed.

Extreme Cold/Wind Chill, Kittson

When
February 6, 11:00 PM CST to February 11, 10:00 AM CST
Where
Kittson forecast zone
Reported by
Mesonet
Coordinates
48.777, -96.783 (the zone’s center; the record gives no point)

Cooperative Observer, AWOS, and Mesonet sensors reported morning low wind chill temperatures of from minus 35F to minus 48F, each day.

Extreme Cold/Wind Chill, Roseau

When
February 6, 11:00 PM CST to February 11, 10:00 AM CST
Where
Roseau forecast zone
Reported by
Mesonet
Coordinates
48.775, -95.811 (the zone’s center; the record gives no point)

Cooperative Observer, AWOS, and Mesonet sensors reported morning low wind chill temperatures of from minus 35F to minus 48F, each day.

Extreme Cold/Wind Chill, Lake of the Woods

When
February 6, 11:00 PM CST to February 11, 10:00 AM CST
Where
Lake of the Woods forecast zone
Reported by
Mesonet
Coordinates
48.771, -94.905 (the zone’s center; the record gives no point)

Cooperative Observer, AWOS, and Mesonet sensors reported morning low wind chill temperatures of from minus 40F to minus 54F, each day.

Extreme Cold/Wind Chill, North Beltrami

When
February 6, 11:00 PM CST to February 11, 10:00 AM CST
Where
North Beltrami forecast zone
Reported by
Mesonet
Coordinates
47.974, -94.938 (the zone’s center; the record gives no point)

Cooperative Observer, AWOS, and Mesonet sensors reported morning low wind chill temperatures of from minus 40F to minus 54F, each day.

Extreme Cold/Wind Chill, West Marshall

When
February 6, 11:00 PM CST to February 11, 10:00 AM CST
Where
West Marshall forecast zone
Reported by
Mesonet
Coordinates
48.358, -96.368 (the zone’s center; the record gives no point)

Cooperative Observer, AWOS, and Mesonet sensors reported morning low wind chill temperatures of from minus 35F to minus 48F, each day.

Extreme Cold/Wind Chill, East Marshall

When
February 6, 11:00 PM CST to February 11, 10:00 AM CST
Where
East Marshall forecast zone
Reported by
Mesonet
Coordinates
48.358, -96.368 (the zone’s center; the record gives no point)

Cooperative Observer, AWOS, and Mesonet sensors reported morning low wind chill temperatures of from minus 35F to minus 48F, each day.

Extreme Cold/Wind Chill, West Polk

When
February 6, 11:00 PM CST to February 11, 10:00 AM CST
Where
West Polk forecast zone
Reported by
Mesonet
Coordinates
47.774, -96.402 (the zone’s center; the record gives no point)

Cooperative Observer, AWOS, and Mesonet sensors reported morning low wind chill temperatures of from minus 35F to minus 45F, each day.

Extreme Cold/Wind Chill, East Polk

When
February 6, 11:00 PM CST to February 11, 10:00 AM CST
Where
East Polk forecast zone
Reported by
Mesonet
Coordinates
47.774, -96.402 (the zone’s center; the record gives no point)

Cooperative Observer, AWOS, and Mesonet sensors reported morning low wind chill temperatures of from minus 35F to minus 46F, each day.

Extreme Cold/Wind Chill, North Clearwater

When
February 6, 11:00 PM CST to February 11, 10:00 AM CST
Where
North Clearwater forecast zone
Reported by
Mesonet
Coordinates
47.578, -95.379 (the zone’s center; the record gives no point)

Cooperative Observer, AWOS, and Mesonet sensors reported morning low wind chill temperatures of from minus 35F to minus 46F, each day.

Extreme Cold/Wind Chill, Pennington

When
February 6, 11:00 PM CST to February 11, 10:00 AM CST
Where
Pennington forecast zone
Reported by
Mesonet
Coordinates
48.066, -96.037 (the zone’s center; the record gives no point)

Cooperative Observer, AWOS, and Mesonet sensors reported morning low wind chill temperatures of from minus 35F to minus 46F, each day.

Extreme Cold/Wind Chill, Red Lake

When
February 6, 11:00 PM CST to February 11, 10:00 AM CST
Where
Red Lake forecast zone
Reported by
Mesonet
Coordinates
47.872, -96.095 (the zone’s center; the record gives no point)

Cooperative Observer, AWOS, and Mesonet sensors reported morning low wind chill temperatures of from minus 35F to minus 46F, each day.

Extreme Cold/Wind Chill, Norman

When
February 6, 11:00 PM CST to February 11, 10:00 AM CST
Where
Norman forecast zone
Reported by
Mesonet
Coordinates
47.327, -96.455 (the zone’s center; the record gives no point)

Cooperative Observer, AWOS, and Mesonet sensors reported morning low wind chill temperatures of from minus 35F to minus 45F, each day.

Extreme Cold/Wind Chill, Mahnomen

When
February 6, 11:00 PM CST to February 11, 10:00 AM CST
Where
Mahnomen forecast zone
Reported by
Mesonet
Coordinates
47.325, -95.809 (the zone’s center; the record gives no point)

Cooperative Observer, AWOS, and Mesonet sensors reported morning low wind chill temperatures of from minus 35F to minus 45F, each day.

Extreme Cold/Wind Chill, South Clearwater

When
February 6, 11:00 PM CST to February 11, 10:00 AM CST
Where
South Clearwater forecast zone
Reported by
Mesonet
Coordinates
47.578, -95.379 (the zone’s center; the record gives no point)

Cooperative Observer, AWOS, and Mesonet sensors reported morning low wind chill temperatures of from minus 35F to minus 45F, each day.

Extreme Cold/Wind Chill, South Beltrami

When
February 6, 11:00 PM CST to February 11, 10:00 AM CST
Where
South Beltrami forecast zone
Reported by
Mesonet
Coordinates
47.974, -94.938 (the zone’s center; the record gives no point)

Cooperative Observer, AWOS, and Mesonet sensors reported morning low wind chill temperatures of from minus 35F to minus 45F, each day.

What these are

Extreme Cold/Wind Chill
Temperatures or wind chills at or below the local warning criteria, or cold that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2021Every state in 2021This day in weather historyWarnings in Minnesota, February 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 945360, 945361, 945362, 945363, 945364, 945365, 945366, 945367, 945368, 945371, 945372, 945373, 945374, 945375, 945376.